Hail, Tioga
- When
- June 16, 12:45 PM EST
- Where
- Tioga County, Wellsboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.750, -77.300
Hail ranging in size from nickel to quarter was reported in Wellsboro.
Widespread severe thunderstorms affected central Pennsylvania during the afternoon and evening of June 16, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Widespread severe thunderstorms affected central Pennsylvania during the afternoon and evening of June 16, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 16, 12:08 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 108 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH PENNSYLVANIA EARLY TONIGHT... WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN ADVANCE OF THE FRONT. THE FRONT WILL SIGNAL A PATTERN CHANGE...AS A LARGE UPPER LEVEL TROUGH WILL SETTLE OVER THE NORTHEASTERN UNITED STATES. THIS WILL RESULT IN BELOW NORMAL TEMPERATURES FOR THE REST OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... HEATING HAS RESULTED IN SCT/NMRS TSRA ACROSS THE NORTHERN MTS...BUT THE CLOUDS AND RAIN IN THE SOUTH ARE KEEPING THAT AREA SUPPRESED FOR NOW. EXPECT FURTHER DESTABILIZATION WITH THE STRONG JUNE SUNSHINE. SVR BOX COVERS MOST OF THE REGION...AND ANOTHER MAY BE ISSUED SHORTLY FOR THE SERN QUARTER. DROPPING HEIGHTS/TEMPS ALOFT WILL HELP US TO REACH CAPES IN THE 1000-1500 J/KG RANGE. SFC DEW POINTS KINDA LOW FOR SVR...AND CONVECTION TO THE SOUTH IN WV/KY COULD ROB US OF A SIGNIFICANT INFLUX OF MSTR FROM THE LLJET. HOWEVER...SINCE TROF IS DIGGING IN...AND A COLD FRONT WILL BE MOVING THROUGH THIS EVENING...WE STILL EXPECT THUNDER TO OCCUR OVER MOST OF THE AREA. DEEP UNIDIRECTIONAL SHEAR VALUES AND THOSE MOD CAPES PUT US IN A GOOD CHC OF SEVERE. SVR THREAT WILL DIMINISH DURING THE LATE AFTN IN THE NW AND THE LATE EVENING IN THE CENTRAL MTS...AS THE COLD FRONT PUSHES THROUGH. IN THE WAKE OF FRONT...EXPECT PARTIAL CLEARING OVR MOST OF THE REGION LATE TONIGHT...ESPECIALLY DOWNWIND/EAST OF THE ALLEGHENIES. THE MOISTURE MAY LINGER IN THE WESTERLY UPSLOPE OF THE MTS...MUCH MORE LIKE A TYPICAL WINTER SCENARIO THAN JUNE. && .SHORT TERM /TUESDAY/... ENSEMBLE 850 TEMPS CROSSING LK ERIE FALL TO NR 3C LATE TONIGHT AND TUESDAY...WHICH SHOULD RESULT IN SCT LAKE EFFECT SHRA ACROSS THE NW MTNS. ELSEWHERE...EXPECT DRY BUT COOL CONDS WITH PLENTY OF DIURNAL CU DEVELOPING TUES AFTN AND TEMPS WELL BLW NORMAL FOR JUNE...ESPECIALLY OVR THE ALLEGHENIES WHERE CLOUD COVER WILL BE THE MOST EXTENSIVE. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... UPPER LOW WILL REMAIN STALLED NORTH OF LAKE ONTARIO WED/THU...RESULTING IN A CONTINUATION OF THE COOL CONDS. MREF PLUME DATA CLEARLY SHOWING THE BEST CHC OF SHWRS WED AFTN ASSOCIATED WITH A SHORTWAVE ROTATING ARND SOUTHERN BASE OF UPPER LOW. WILL CARRY LIKELY POPS ACROSS THE NW MTNS WED AFTN...WITH EVEN A SLIGHT CHC ACROSS THE LOWER SUSQ VALLEY. GEFS DATA SHOWING UPPER LO LIFTS OUT LATE WEEK...RESULTING IN MODERATING TEMPS. HOWEVER...NEXT SHORTWAVE REINFORCES TROF BY NEXT WEEKEND. 00Z MREF PLUMES INDICATE A SATURDAY ARRIVAL OF THIS FEATURE IS MOST LIKELY...WHICH COULD BE ACCOMPANIED BY A ROUND OF CONVECTION AT THAT TIME. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AFTER SOME EARLIER SHOWERS...CONDITIONS QUIET AND VFR ACROSS CWA AT 12Z AS WE AWAIT APPROACH OF A POTENT COLD FRONT LATER TODAY. CLOUDS WILL BE ON THE INCREASE WITH DAYTIME HEATING...AND SCATTERED SHOWERS WILL BECOME POSSIBLE FROM MID MORNING ON AS REGION REMAINS IN THE WARM SECTOR. LARGE SCALE FORCING OVERSPREADS THE AREA THIS AFTERNOON...SO EXPECT CONVECTION TO BECOME WIDESPREAD. DEEP UNIDIRECTIONAL SHEAR VALUES ARND 40KTS SUGGEST A GOOD CHC LONG LIVED SEVERE LINEAR SEGMENTS/BOW ECHOES. KEPT MENTION OF CONVECTION OUT OF TAFS UNTIL THIS AFTERNOON DUE TO ISOLATED NATURE...SO WILL HAVE TO MONITOR RADAR AND ADD AS NECESSARY IF CONVECTION DEVELOPS EARLIER. FRONT MOVES EAST THIS EVENING FOLLOWED BY GENERALLY VFR CONDS ONCE AGAIN FOR TUE/WED/THU...ALTHOUGH SCATTERED SHOWERS WILL BE AROUND EACH AFTN - ESP OVER THE MTS OF THE NORTH AND WEST - WITH PLENTY OF CLOUDS ABOVE 3KFT. FRIDAY LOOKS LIKE A DRY DAY WITH LIGHT WINDS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...FITZGERALD NEAR TERM...DANGELO/FITZGERALD SHORT TERM...DANGELO/FITZGERALD LONG TERM...FITZGERALD AVIATION...RXR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 126 PM EDT MON JUN 16 2008 PAZ004>006-010>012-017>019-024>027-033-034-037-041-042-045-046- 049>053-171730- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 126 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ028-035-036-056>059-063>066-171730- JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 126 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 111 PM EDT MON JUN 16 2008 PAZ006-011-012-037-041-161745- CAMERON-NORTHERN CLINTON-NORTHERN LYCOMING-POTTER-TIOGA- 111 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...NORTH CENTRAL CLINTON...NORTHWESTERN LYCOMING...SOUTHERN POTTER AND SOUTHWESTERN TIOGA COUNTIES... AT 109 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED OVER EMPORIUM...MOVING EAST AT 32 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR STEVENSON DAM AROUND 120 PM...WHARTON AROUND 130 PM...CROSS FORK AROUND 140 PM AND OLE BULL STATE PARK AROUND 145 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 131 PM EDT MON JUN 16 2008 PAZ034-035-161800- BEDFORD-FULTON- 131 PM EDT MON JUN 16 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD AND SOUTHWESTERN FULTON COUNTIES... AT 130 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED ON THE MARYLAND LINE IN SOUTHWESTERN BEDFORD COUNTY...MOVING EAST AT 39 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR RAINSBURG AROUND 150 PM...BARNES GAP AROUND 155 PM AND LOCUST GROVE AROUND 200 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-70 BETWEEN MILE MARKERS 151 AND 170. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...ROUTE 522. FORECASTER: DANGELO
The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
22 hail, 15 thunderstorm wind. Local standard time, as filed.
Hail ranging in size from nickel to quarter was reported in Wellsboro.
Nickel size hail was reported south of Middlebury Center.
Quarter size hail reported in Glen Hazel.
Nickel size hail reported in Liberty.
Trees were reported down in Stewardson Township.
Nickel size hail was reported in Morris.
Quarter size hail was reported in Mansfield.
Penny size hail covered the ground in Renovo.
Pennsy size hail was reported at North Bend.
Nickel size hail was reported in Salladasburg.
Trees and wires were knocked down in Jersey Shore.
Nickel size hail was reported in Jersey Shore.
Penny size hail accumulated two inches on the ground in Burnside.
Quarter size hail fell in Clearfield.
Penny size hail fell in Mahaffey.
Penney size hail fell three miles northeast of Benton.
Nickel size hail was reported in Stillwater.
Trees and wires were knocked down by thunderstorm winds in Birmingham.
Thunderstorm winds knocked down trees and wires in Pine Grove Mills.
Thunderstorm winds knocked down trees in Mifflinburg.
Thunderstorm winds knocked down a tree on Route 322 in Lewistown.
Thunderstorm winds knocked down trees in New Columbia.
Penny size hail fell in Milroy.
Thunderstorm winds knocked down a tree in Oliver Township.
Thunderstorm winds knocked down a tree in Yeagertown.
Quarter size hail fell for nearly 10 minutes in Roulette.
Thunderstorm winds knocked down a tree one mile west of Huntingdon. This was one of several trees knocked down across the county.
Nickel size hail fell in Coudersport.
Thunderstorm winds knocked down trees and wires in Millerstown.
Thunderstorm winds knocked down a power pole and wires in Mifflin.
Penny size hail fell in Emporium.
Nickel size hail was reported in Lawrenceville.
Thunderstorm winds knocked down a tree in Mapleton. This was one of several trees knocked down across the county.
Quarter size hail reported in Brockport.
Thunderstorm winds knocked down trees in Pottsville and Cressona.
Thunderstorm winds knocked down trees in Hegins Township.
Penny size hail fell in Lewisberry.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96660, 96662, 96664, 96665, 96668, 96669, 96671, 96672, 96673, 96675, 96677, 96678, 96680, 96681, 96683, 96684, 96686, 96691, 96692, 96694, 96696, 96697, 96699, 96707, 96710, 96714, 96731, 96716, 96717, 96718, 96719, 96722, 96732, 96723, 96724, 96725, 96726.